Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 81, NWS Milwaukee, WI
NWS Milwaukee, WI issued this severe thunderstorm warning at Aug 21, 2002, 8:00 PM CDT for Kenosha County, Racine County, Wisconsin. It was in force for 60 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 21, 2002, 8:00 PM CDT (01:00 UTC)
- Expired
- Aug 21, 2002, 9:00 PM CDT
- In force
- 60 min
- Issued by
- NWS Milwaukee, WI
- Area
- Whole counties
Counties Kenosha County, WI, Racine County, WI
The radar
The Milwaukee radar (KMKX), 69 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 21, 8:05 PM CDT | Thunderstorm Wind 61 E | Waterford, WI | |
| Aug 21, 8:15 PM CDT | Thunderstorm Wind 56 E | Twin Lakes, WI | |
| Aug 21, 8:20 PM CDT | Thunderstorm Wind 74 E | Sturtevant, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.0 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 216 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 665 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 163 m²/s²
- 0-3 km storm-relative helicity
- 257 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.9
The text
As transmitted, in the capitals the NWS used until 2016.
767 WUUS53 KMKX 220100 SVRMKE WIC059-101-220200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 800 PM CDT WED AUG 21 2002 THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RACINE COUNTY IN SOUTHEAST WISCONSIN KENOSHA COUNTY IN SOUTHEAST WISCONSIN * UNTIL 900 PM CDT * AT 800 PM CDT...THE PUBLIC REPORTED SEVERE THUNDERSTORMS WITH DAMAGING WINDS LOCATED ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF BURLINGTON TO 6 MILES SOUTHWEST OF POWERS LAKE... MOVING EAST AT 20 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... POWERS LAKE BY 805 PM CDT. BURLINGTON BY 810 PM CDT. WATERFORD NORTH BY 815 PM CDT. WIND LAKE BY 825 PM CDT. IF YOU ARE IN THE PATH OF THIS LINE OF STORMS...YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...AND DEADLY LIGHTNING. SEEK SHELTER IMMEDIATELY EISE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 1:30 PM CDT, 6 hours 30 minutes earlier.
Area forecast discussion, Aug 21, 1:30 PM CDT, 6 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 130 PM CDT WED AUG 21 2002 SURFACE WARMFRONT EXTENDED NEAR OUR FAR N COUNTIES FROM JUST N OF THE DELLS TO NORTH OF MANITOWOC. WARMFRONT IS BECOMING BETTER DEFINED DUE TO EXTENSIVE CLOUD COVER AND RAIN COOLED AIR TO THE NORTH. DEWPOINTS HAVE QUICKLY RISEN TO THE LOWER 70S ACROSS SE AND SC WI. CAPES ARE STILL LOW TO MODERATE OVER S WI...BUT ARE AROUND 3000 J/KG JUST TO THE NORTH. MEANWHILE CONVERGENCE FROM 850 MB LOW LEVEL JET ALONG WITH WEAK SHORTWAVE SEEN FROM SE MN TO FAR NE IA SETTING OFF SOME THUNDERSTORMS ACROSS NW PORTIONS OF OUR AREA. THE CONVERGENCE SHOULD SHIFT NE INTO NE WI BY LATE AFTERNOON. THEREFORE KEY IS TRIGGER TO SET OFF MORE STORMS ACROSS SC/SE WI LATE AFTERNOON AND EVENING. BEST UPPER DIVERGENCE FROM RIGHT ENTRANCE REGION OF UPPER JET TO BE ACROSS THE UPPER GREAT LAKES REGION...ALTHOUGH SOME WEAKER UPPER DIVERGENCE PRESENT OVER SC AND SE WI. APPROACHING COLD FRONT WILL BE A TRIGGER...BUT BY THE TIME IT REACHES SC/SE WI...THE LOW LEVEL FLOW AT 850 MB BECOMES MORE WSW...REDUCING THE SHEAR. THUS THERE IS A WINDOW OF OPPORTUNITY FOR SEVERE THUNDERSTORMS...WITH EHI VALUES AROUND 2 TO 3...SO ISOLATED TORNADOES ARE SOMETHING TO CONSIDER...ESPECIALLY WITH LOW LCL. THE FRONT IS LAGGING THIS WINDOW...BUT APPROACHING WEAK SHORTWAVE MAY BE JUST ENOUGH TO SET OFF THUNDERSTORMS DURING THE WINDOW. THEREFORE SEVERE THREAT WILL CONTINUE THROUGH THE EARLY EVENING. THEN MAIN THREAT WILL BE HEAVY RAINS WITH PRECIPITABLE WATER VALUES AROUND 2.25 INCHES. WHEN COLD FRONT APPROACHES UNIDIRECTIONAL WINDS MAY CAUSE TRAINING. THEREFORE WILL MENTION SOME HEAVY RAINS...BUT 1 HOUR FLASH FLOOD GUIDANCE 2 TO 3 INCHES...WITH 6 HOUR IN THE 3 TO 4 INCH RANGE...SO NO FLASH FLOOD WATCH WILL BE ISSUED. IN THE FAR TERM...PREFER THE ETA SOLUTION OF STALLING THE WEAK COLD FRONT SOUTH OF THE ILLINOIS BORDER...BUT THEN AVN DOES BETTER JOB WITH SHORTWAVE FOR FRIDAY...AND WILL LEAN TOWARDS MORE SHOWERS. STILL TOO EARLY TO IDENTIFY SHARS TYPE HEAVY RAIN EVENT...BUT MID LEVEL SHORTWAVE SHOULD BE WATCHED. .MKX...NONE. HENTZ
In the hours before
Local storm report, Aug 21, 7:05 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
705 PM CDT WED AUG 21 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0703 PM 3 SSE WATERTOWN WI 55 MPH TSTM GUST
08/21/02 DODGE REPORTED BY HAM RADIO
OPERATOR ON COUNTY
ROUTE 16 AND R..Local storm report, Aug 21, 7:07 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
707 PM CDT WED AUG 21 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0615 PM 8 NW PORTAGE WI 60 MPH TSTM GUST
08/21/02 COLUMBIA REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Aug 21, 7:28 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
728 PM CDT WED AUG 21 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0708 PM (JVL)ROCK CO ARPT JANESVL WI 48 MPH TSTM GUST
08/21/02 ROCK MMEASURED BY AUTOMATED
SENSOR AT AIRPORT.
0708 PM 2 W EDGERTON WI WIND DAMAGE
08/21/02 DANE EVENT DURATION 2
MINUTES. REPORTED BY
STORM SPOTTER.Special weather statement, Aug 21, 7:28 PM CDT, 32 minutes before
WIZ046-047-051-052-056>060-062>072-220100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 728 PM CDT WED AUG 21 2002 ...PORTIONS OF SEVERE THUNDERSTORM WATCH 627 CANCELED... SEVERE THUNDERSTORM WATCH NUMBER 627 IS NO LONGER IN EFFECT FOR MARQUETTE...SAUK...IOWA AND LAFAYETTE COUNTIES. HOWEVER SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH AT LEAST MIDNIGHT. TZ
Local storm report, Aug 21, 7:47 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
747 PM CDT WED AUG 21 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0535 PM 20 WNW PLAIN WI WIND DAMAGE
08/21/02 SAUK 4-6 INCH TREE LIMBS
BLOWN DOWN. REPORTED BY
HAM RADIO OPERATOR.Local storm report, Aug 21, 7:49 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
749 PM CDT WED AUG 21 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0535 PM REWEY WI WIND DAMAGE
08/21/02 IOWA SHERIFFS DEPUTY
REPORTED A ROOF WAS
BLOWN OFF A BUILDING
AND SEVERAL TREES AND
POWER POLES DOWN.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 7:16 PM CDT | Severe Thunderstorm Warning | MKX | Dane, Jefferson | 59 min |
| Aug 21, 7:25 PM CDT | Special Marine Warning | MKX | 65 min | |
| Aug 21, 7:25 PM CDT | Special Marine Warning | MKX | 65 min | |
| Aug 21, 7:29 PM CDT | Severe Thunderstorm Warning | MKX | Walworth | 61 min |
| Aug 21, 7:48 PM CDT | Severe Thunderstorm Warning | MKX | Waukesha | 27 min |
| Aug 21, 8:01 PM CDT | Severe Thunderstorm Warning | MKX | Washington | 14 min |
| Aug 21, 8:08 PM CDT | Severe Thunderstorm Warning | MKX | Milwaukee, Ozaukee | 67 min |
| Aug 21, 8:16 PM CDT | Special Marine Warning | MKX | 89 min | |
| Aug 21, 8:16 PM CDT | Special Marine Warning | MKX | 89 min | |
| Aug 21, 8:16 PM CDT | Special Marine Warning | MKX | 89 min | |
| Aug 21, 9:37 PM CDT | Severe Thunderstorm Warning | MKX | Green, Rock | 53 min |
| Aug 22, 4:04 AM CDT | Flash Flood Warning | MKX | Lafayette | 3 hr |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.